New Mexico, 2021

Flash Flood and Flooding in New Mexico, June 29 to 30, 2021

June 29 to 30, 2021 · NWS MAF · 6 events in 1 county or zone

An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico. Convergence was also over the area which allowed for more lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico. Convergence was also over the area which allowed for more lift. An abundance of moisture was in place. These conditions resulted in flash flooding across Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 12:02 PM MST, 2 hours earlier.

Area forecast discussion, Jun 29, 12:02 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
202 PM CDT Tue Jun 29 2021

...New SHORT TERM, LONG TERM, HYDROLOGY...

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Tue Jun 29 2021

Currently have a widespread MVFR deck regionwide with BKN/SCT cu
field well documented via vis satellite at this hr. Sct SHRA
currently dotting W TX and SE NM with accompanying terminals
surrounded in all directions. Given the scattered nature of
convection, inserted TEMPO's at all TAF locales for this
afternoon. More convective development expected this evening thru
overnight, especially SE NM terminals where more widespread
coverage b/w 03-12z forecasted overnight. Winds generally E/SE
everywhere.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 154 PM CDT Tue Jun 29 2021

Current visible satellite shows a very busy sky dotted with
widespread cumulus and "pinhead" showers rotating to the NW. The
storm motion is still heavily influenced by the western extension
of a ridge that stretches from the US east coast over into Texas.
The southeasterly return flow has aided in maintaining a tropical-
like environment, compared to seasonal norms, across much of the
forecast area, which is why we have the current radar/satellite
presentation this afternoon. 12Z KMAF sounding came in with a
moisture laden 1.55" PWAT, which would put this around 1-2
standard deviations above normal for late-June climo. Skinny
MLCAPE ~1000 j/kg with deep moisture layer presence indicates
another potential for heavy rainfall within any area convection,
which is why the main concern for this setup pivots away from
severe, and is more aligned to flash flooding concerns. Assessing
streamline analysis sheds some light as to why certain areas have
been getting persistent rainfall the past 24 hrs. A strong
convergence signature across Southeast NM is being analyzed thanks
to convergent western edge of the surface ridge extending from
the east, and another high located over the Rockies. Coupled with
the terrain influences, this has allowed prolonged convection to
inundate portions of Eddy/Lea counties. As of this morning, 2-5"
of rain has fallen the last 24 hrs over portions of Eddy Co,
allowing local draws and canyons to be prone for flash flooding
with one specific area (Dark Canyon Draw) rising rapidly into
Moderate Flood stage. A Flash Flood Watch remains in effect for
the aforementioned areas, as well as a good chunk of West TX
thanks to full saturation from the previous rounds of
thunderstorms last few days. The watch will continue until 12Z
tomorrow morning, for the time being.

Tomorrow will be the first day where coverage of convection will be
scaled back over the Permian Basin and Lower Trans Pecos, but the
deep moist layer will still be present, so convective chances will
remain non-zero. Further west, there will continue to be an uptick
in thunderstorm chances as topographic influences in conjunction
with the moist environment will allow for more thunderstorm
development over the high terrain like the Davis Mountains,
Chinatis, up to the Guadalupes. With the potential for heavy
rainfall out west, an extension of the current watch maybe
necessary, but will allow for later shift to determine the
necessity. Temperatures will remain below normal by 10-15 degrees
today with a slightly warmer outlook tomorrow as highs top the 80s
for much of the forecast area the next few days.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 154 PM CDT Tue Jun 29 2021

By Thu the mid-level anticyclone will have built wwd into W TX with
a noticeable relative theta-e minima in the 7h-5h layer and an
absence of a surface boundary. As such PoPs will tail off to chance
across the wrn areas and around 10 pct across parts of the PB. Under
the high aloft temp will increase, but still below normal. Fri said
high pressure will have moved wwd opening the door for n-nw flow
aloft and a cold front to near the nrn CWFA. Highest PoPs will be
the n (40-60%) and w (40-60%) in proximity the boundary and richer
theta-e air. The front is expected to remain far enough n so that
there will be little change in temps. The chance of rain will
increase some as the front sags s into Fri night-Sat AM. With such
saturated soil conditions we are concerned about the potential for
at least locally heavy rain with flooding/flash flooding. Deep and
rich mstr Sat along with the remnants of the boundary, and upslope
flow will favor the continuation of at least scattered PoPs, even
into Sun. The possibility of a retrograding mid/upper-level low Mon-
Tue favors relatively lower heights (temps) and continuation of
PoPs.

&&

.HYDROLOGY...
Issued at 154 PM CDT Tue Jun 29 2021

There are flooding concerns along Dark Canyon in Eddy County with
a forecast crest around 20 ft, moderate flood, also along the Pecos
River below Dark Canyon is forecast to rise to about 15 ft, minor
flooding, and Malaga on the Pecos River is forecast rise to 22 ft
Tuesday morning, minor flood. Deep Creek and the Colorado River
at Colorado City are below flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  84  69  87 /  50  40  10  10
Carlsbad                 66  83  67  87 /  80  70  40  40
Dryden                   70  87  70  90 /  30  40  30  10
Fort Stockton            67  86  67  89 /  40  50  30  30
Guadalupe Pass           62  76  64  81 /  60  70  40  50
Hobbs                    66  82  67  86 /  70  60  30  20
Marfa                    59  79  59  83 /  30  80  30  50
Midland Intl Airport     68  85  69  86 /  60  40  20  10
Odessa                   68  84  69  87 /  60  40  20  10
Wink                     69  88  69  91 /  60  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for Andrews-Borden-
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Presidio Valley-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...72
LONG TERM....24
AVIATION...87
Hazardous weather outlook, Jun 29, 10:44 AM MST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1244 PM CDT Tue Jun 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1244 PM CDT Tue Jun 29 2021 /1144 AM MDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms capable of producing heavy rainfall, gusty
wind, frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch remains in effect
today for Southeast New Mexico, the Upper Trans Pecos, much of the
Permian Basin, the Davis Mountains and the Marfa Plateau.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall that may result in flash
flooding are possible over Southeast New Mexico and the higher
elevations of West Texas for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated however any reports of
flooding or flash flooding can be relayed to local officials or the
NWS.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 192 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

5 flood, 1 flash flood. Local standard time, as filed.

Flood, Eddy

When
June 29, 2:02 PM MST to 6:00 PM MST
Where
Eddy County, 1.51 mi S of Carlsbad
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.398, -104.229

Heavy rain resulted in flooding in Eddy County. A draw southwest of Lower Transill Dam was overflowing its banks with water flowing across San Jose Boulevard. No damage was reported.

Flood, Eddy

When
June 29, 3:04 PM MST to 6:00 PM MST
Where
Eddy County, 1.85 mi SSW of Carlsbad to 1.84 mi SSW of Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.394, -104.240

Heavy rain resulted in flooding at Radio Boulevard and Boyd Drive from the southern canal in Carlsbad. No damage was reported.

Flood, Eddy

When
June 29, 4:30 PM MST to 7:30 PM MST
Where
Eddy County, 1.77 mi NNE of Happy Vly to 1.79 mi NNE of Happy Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
32.444, -104.259

Heavy rain resulted in flooding in Carlsbad. Callaway Drive, near Westridge Drive, was closed by the City of Carlsbad due to flooding. The cost of damage is a very rough estimate.

Flood, Eddy

When
June 29, 4:58 PM MST to 8:00 PM MST
Where
Eddy County, 1.65 mi W of La Huerta to 0.41 mi SW of Carlsbad
Cause
Heavy Rain
Property damage
$3,000
Reported by
Social Media
Coordinates
32.446, -104.248

Heavy rain resulted in flooding in Carlsbad. There were numerous road closures around the City of Carlsbad due to flooding. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
June 29, 8:00 PM MST to 8:20 PM MST
Where
Eddy County, 2 mi SSW of Carlsbad to 1.87 mi SSW of Carlsbad
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.393, -104.243

Heavy rain resulted in flash flooding near Carlsbad. Law enforcement officials reported a fatality of a gentleman whose vehicle got swept away by flash flood waters. The cost of damage is a very rough estimate.

Flood, Eddy

When
June 30, 8:30 AM MST to 11:20 AM MST
Where
Eddy County, 1.94 mi NNW of Artesia Arpt to 9.38 mi W of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$3,000
Reported by
Newspaper
Coordinates
32.877, -104.479

Heavy rain resulted in flooding in Eddy County. There were numerous roads reported to be underwater. Several roads were closed between Artesia and Carlsbad. The cost of damage is a very rough estimate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Eddy2021-06-29MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968287, 969738, 969739, 969740, 969741, 970667.